It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Epilepsy Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 08-05-2002, 05:56 PM   #1
Inactive
(male)
 
Join Date: Aug 2002
Location: Victoria B.C. Canada
Posts: 104
BAHAMAS HB User
Question " EPILEPSY & ALTERNATIVE TREAMENTS "

Hi I have Grand Mal Epilepsy – with an additional hitch .

I also have what is called Ataxia or dizziness , where my Cerebellum ( responsible for

Motor functions , balance etc. ) was damaged by medication over a long period of time .

I believe eating a grapefruit every day while living in the Bahamas caused the rise in my

Dilantin level which damaged my Cerebellum .

Medication has more of an effect on me because of the Cerebellum damage , & I would

Very much like to find another form of treatment for my Epilepsy – other than

The standard Anti – Epileptic Drugs .

If Anyone can offer me any king of information PLEASE send me a message ( it will be gratefuly received )

Thankyou Craig



------------------

 
Sponsors Lightbulb
   
Old 08-06-2002, 06:34 PM   #2
Inactive
 
Join Date: Aug 2002
Location: NOLA
Posts: 46
emeraldbee HB User
Post

You mentioned grapefruit and a bad interaction with Dilantin. What makes you say that? I've been having the same problems with coordination and things sometimes just fall out of my hands when I'm holding something. The kick is that my absolutely FAVORITE
drink is RubyRed grapefruit juice. You know "Fresh squeezed;not from concentrate"?. I down the stuff like water. Grapefruit juice!?! Anybody else ever heard of such a thing? Please, say it ain't so .

 
Sponsors Lightbulb
   
Old 08-06-2002, 09:43 PM   #3
Veteran
(female)
 
Join Date: Apr 2002
Location: VT USA
Posts: 450
Krazykcio HB User
Post

I do know that one of the warnings on my Carbatrol (Tegretol) bottle is not to eat/drink grapefruit products. It doesn't give the reasons, but I am not about to mess with possible seizures, so have decided to heed the warning and give up grapefruits in any form. You may want to ask your pharmacist. Good Luck!
__________________
When Mamma ain't happy ain't noone happy!

 
Old 08-07-2002, 09:48 PM   #4
Inactive
 
Join Date: Aug 2002
Location: NOLA
Posts: 46
emeraldbee HB User
Post

Saw Tattoo's FYI and have given away the grapefruit juice in the fridge.
Back to alternative treatment. B, you may want to look for a book titled "Alternative Medicine, The Definitive Guide". There is info on cell therapy, craniosacral therapy, environmental medicine and homeopathy. They also recommend carrot juice (more expensive but it doesn't taste half bad). Good luck

[This message has been edited by emeraldbee (edited 08-07-2002).]

 
Old 08-08-2002, 10:08 AM   #5
Inactive
(male)
 
Join Date: Aug 2002
Location: Victoria B.C. Canada
Posts: 104
BAHAMAS HB User
Smile

Thanks for the info. "emeraldbee" & "Krazykcio" & anybody else who may answer me .

I have been on Tegretol cr in the past but I am presently switching between Dilantin going onto
Topomax . I dont like the additional side effects of Topomax , so far the major one
I have experienced is less energy ( I am ready for bed earlier than usual )

If any of you nice people has any further info. On any of the things I mentioned please reply here, anything posted will be very , very appreciated .

Thanks Craig

( ??? emeraldbee – those icons you –smiling faces you add too your posts , “how do you you do that “
( its nice & friendly ) ) .

[This message has been edited by moderator2 (edited 08-08-2002).]

 
Old 08-08-2002, 03:59 PM   #6
Inactive
 
Join Date: Dec 2001
Location: USA
Posts: 143
Tattoo HB User
Post

Tegretol and possibly other meds as well can cause loss of balance, ataxia etc. How is your vision? Is there ay way to get to an Epilepsy Specialist? The Topamax has some nasty side effects from what I have read abt it. I was fortunate not to ever take that one. Felbatol is another one that can have some lasting negative effects such as liver damage. It is best to try and see a doc who does specialize in epilepsy and treats only that! Your quality of life is just as important as seizure control. These meds carry their own potentials for negative quality of life and a general neuro will do no more for you than feed you pills. There is a modified diet for adults like the ketogenic diet. I have only read about this and you may can search Google for it. Some of the other boards may have info on it. Search *********** for Ketogenic diet and then search within results for Adult. See if that gives you any information. Also, if you do try a diet, your Medical doc should be aware and guide you in that since your medical/physical health could be affected. I am not sure if this thread had concerns abt Aspertame in it, but STEVIA is a natural sweetener that you can get at healthfood stores from what I understand. The right doc, specialist who has done the Fellowship in either Epileptology or in Neurophysiology, is reallty the best course of treatment for anyone with epilepsy as a start.Tattoo

 
Old 08-08-2002, 09:19 PM   #7
Inactive
 
Join Date: Aug 2002
Location: NOLA
Posts: 46
emeraldbee HB User
Post

You mean these little things http://www.healthboards.com/ubb/dance.gif ? When responding to a post, look to the left side under "YOUR REPLY". At the bottom you will see the 'smilies legend'. Click on and you'll find out how to make any number of cute (and sometimes annoying) little personal statements .

[This message has been edited by emeraldbee (edited 08-08-2002).]

 
Old 08-08-2002, 10:50 PM   #8
Veteran
(female)
 
Join Date: Apr 2002
Location: VT USA
Posts: 450
Krazykcio HB User
Post

Hey gang,
I too love the little smiley guys! Thanks for letting me know how to find them! As for meds etc., I think E gives each of us a different kick in the butt, and the meds and our reactions to them are completely individualized. I agree that seeing a seizure specialist makes complete sense. Good luck, Kathy http://www.healthboards.com/ubb/gabby.gif
__________________
When Mamma ain't happy ain't noone happy!

 
Old 08-08-2002, 11:32 PM   #9
Inactive
(male)
 
Join Date: Aug 2002
Location: Victoria B.C. Canada
Posts: 104
BAHAMAS HB User
Thumbs up

Thanks - emeraldbee

[This message has been edited by BAHAMAS (edited 08-09-2002).]

 
Old 08-22-2002, 08:21 PM   #10
Junior Member
 
Join Date: Jun 2001
Location: Virginia Beach, VA US
Posts: 43
kutie HB User
Post

I think grapefruit juice inhibits absorbsion of the medication (I think being the key word!)! I read it somewhere.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Does HRT or progesterone work for hormonal epilepsy kay Fiona Epilepsy 30 09-27-2009 03:31 PM
Epilepsy in the Family...is there proof? Aramatta Epilepsy 2 02-10-2009 12:51 PM
Epilepsy & Ataxia - problems & possible solutions BAHAMAS Epilepsy 0 06-30-2007 12:41 PM
anti- epilepsy and muscle relaxers side effects pain research Pain Management 5 12-22-2006 08:34 PM
Epilepsy Affecting Sex Drive? healinggarden Epilepsy 6 11-14-2004 01:03 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 09:15 PM.



Site owned and operated by HealthBoards.com™
Terms of Use © 1998-2014 HealthBoards.com™ All rights reserved.
Do not copy or redistribute in any form!